Ohio, 2010Tornadoes and Hail in Ohio, September 16, 2010
September 16, 2010 · NWS ILN · 14 events in 9 counties and zones
A strong shortwave trough arrived during peak heating out ahead of a the cold front in a location that had received a couple hours of sunshine. A scattered to broken line of storms developed in an area of strong deep shear, which allowed for a high degree of organization with the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $220,000
- Crop damage
- $4,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong shortwave trough arrived during peak heating out ahead of a the cold front in a location that had received a couple hours of sunshine. A scattered to broken line of storms developed in an area of strong deep shear, which allowed for a high degree of organization with the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 16, 1:08 PM EST, 34 minutes earlier.
Area forecast discussion, Sep 16, 1:08 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
208 PM EDT THU SEP 16 2010
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL TRACK EAST THROUGH THE GREAT LAKES
REGION TODAY. A COLD FRONT WILL SWING ACROSS THE REGION THROUGH
THE EVENING HOURS...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL REBUILD INTO THE AREA ON
FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN NORTHERN INDIANA AND
NORTHWEST OHIO. THIS IS IN AN AREA OF BETTER INSTABILITY AND
STRONGER FORCING FROM AN APPROACHING SHORT WAVE. THIS ACTIVITY
SHOULD TRACK EAST SOUTHEAST ACROSS THE NORTHERN ZONES. THERE IS
STILL UNCERTAINTY WHETHER STORMS WILL DEVELOP FURTHER SOUTH AND IF
SO HOW MUCH. BUT THERE WILL BE AT LEAST A CHANCE IN THE SOUTHERN
ZONES AS WELL. PLENTY OF SHEAR IS BEING OBSERVED WITH EVEN HIGHER
VALUES UPSTREAM LIKELY TO SPREAD INTO THE FORECAST AREA. SO THERE
SEEMS LIKE A GOOD CHANCE OF STORMS BECOMING ORGANIZED. BUMPED UP
TEMPERATURES SLIGHTLY BASED ON LATEST OBSERVATIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
AS THE COLD FRONT DEPARTS ON THURSDAY NIGHT...SO WILL THE CHANCES
OF PRECIPITATION. HIGH PRESSURE WILL BUILD IN FROM THE EAST ON
FRIDAY...WITH SEASONABLE CONDITIONS (TEMPERATURES WITHIN A DEGREE
OR TWO OF NORMAL).
A BUILDING RIDGE TO THE SOUTHWEST OF THE REGION WILL ALLOW
CONDITIONS TO GRADUALLY WARM THROUGH THE WEEKEND...AS THE SURFACE
HIGH PUSHES TO THE EAST. BY SUNDAY...A COLD FRONT IS EXPECTED TO
PUSH SOUTH INTO THE REGION. THE GFS IS THE MOST IMPRESSIVE WITH
ITS AMOUNT OF PRECIPITATION...AND THE SOUTHWARD PROGRESS OF THE
FRONT EVEN AS IT RUNS INTO THE MID-LEVEL RIDGE. HAVE TO CONSIDER
THIS AN OUTLIER AT THIS POINT...AND HAVE ADJUSTED THE FORECAST TO
SCALE BACK ON POPS ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.
KEPT TEMPS SIMILAR ACROSS THE NORTH WHERE AT THE VERY LEAST THE
FRONT WILL PRODUCE ENOUGH CLOUDS TO KEEP THINGS FROM WARMING TOO
FAR. HOWEVER...CHOOSING TO SLOW THE FRONT A BIT IN THE FORECAST
REQUIRED AN INCREASE IN TEMPERATURES FOR THE SOUTH HALF OF THE
FORECAST AREA. HAVE GONE WITH UPPER 80S ALONG AND SOUTH OF THE
OHIO RIVER...GIVEN RECENT HISTORY OF HOW QUICKLY THINGS HAVE
WARMED AFTER JUST A FEW DAYS OF DRY CONDITIONS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE BUILDS OVER THE EASTERN U.S. AFTER THE WEEKEND AND
RETURN FLOW ON TUESDAY AND WEDNESDAY SHOULD MARK A RESPECTABLE
WARMING OVER THE OHIO VALLEY FOR MID WEEK. AS NOTED BEFORE...LARGE
SWINGS IN THE FCST MAY BE PRESENT DUE TO TROPICAL SYSTEMS IN THE
ATLANTIC...BUT BROAD PICTURE FOR MID WEEK INDICATES RETURN FLOW
AND A WARMUP...AT LEAST LATE IN THE FORECAST.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
COLD FRONT STRETCHES NORTHEAST TO SOUTHWEST ACROSS INDIANA. THIS
WILL PUSH ACROSS THE TERMINALS BY 00Z. EXPECT SOME GUSTS UP TO 25
KT AHEAD OF THE FRONT. THUNDERSTORMS HAVE DEVELOPED IN NORTHERN
INDIANA AND NORTHWEST OHIO. SEEMS LIKE A PRETTY GOOD CHANCE THAT
THEY WILL IMPACT KDAY...KCMH AND KLCK. WHILE ADDITIONAL STORMS MAY
DEVELOP AHEAD OF THE FRONT...IT IS LESS CERTAIN THAT THEY WILL
IMPACT THE OTHER TERMINALS. THERE SHOULD BE SOME CLEARING AFTER
THE FRONT PASSES. HOWEVER LOW LEVEL MOISTURE WILL WRAP INTO THE
REGION OVERNIGHT WITH MVFR CEILINGS EXPECTED. IN ADDITION THERE
COULD BE SOME VISIBILITY RESTRICTIONS. LOW CLOUDS MAY NOT SCATTER
UNTIL LATE IN THE TAF PERIOD.
OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...FRANKS
AVIATION...
Hazardous weather outlook, Sep 16, 8:30 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
930 AM EDT THU SEP 16 2010
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
930 AM EDT THU SEP 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING...
A WELL-DEVELOPED LOW PRESSURE SYSTEM WILL MOVE ACROSS THE
GREAT LAKES TODAY WITH A TRAILING COLD FRONT PUSHING THROUGH THE
OHIO VALLEY LATE THIS AFTERNOON AND EARLY THIS EVENING. STRONG
WIND FIELDS THROUGHOUT THE ATMOSPHERE WILL SUPPORT THE POTENTIAL
FOR SEVERE THUNDERSTORMS. HOWEVER...THE AMOUNT OF INSTABILITY IS
UNCERTAIN.
ABUNDANT CLOUD COVER HAS BEEN LEFT IN THE WAKE OF EARLY MORNING
SHOWERS AND EMBEDDED THUNDERSTORMS. BUT THERE WILL BE BREAKS IN
THE CLOUDS WHICH WILL ALLOW SOME HEATING. HOW MUCH HEATING OCCURS
WILL DETERMINE HOW MUCH INSTABILITY DEVELOPS.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP IN ADVANCE OF THE APPROACHING FRONT THIS AFTERNOON. ANY
STORMS THAT OCCUR WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND LARGE HAIL. IN ADDITION...AN ISOLATED TORNADO IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS SHOULD REMAIN ALERT...MONITOR THE LATEST FORECASTS
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.
In the hours before
Special weather statement, Sep 16, 1:00 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT THU SEP 16 2010
OHZ026-034-035-042>044-051-161900-
MIAMI OH-DARKE OH-SHELBY OH-LOGAN OH-AUGLAIZE OH-MERCER OH-HARDIN OH-
200 PM EDT THU SEP 16 2010
...A BROKEN LINE OF DEVELOPING THUNDERSTORMS WILL AFFECT WESTERN
HARDIN...MERCER...AUGLAIZE...NORTHWESTERN LOGAN...SHELBY...NORTHERN
DARKE AND NORTHWESTERN MIAMI COUNTIES THROUGH 300 PM EDT...
AT 151 PM EDT...RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM ROCKFORD TO FORT RECOVERY TO WEST OF UNION CITY...MOVING EAST
AT 45 MPH.
WIND GUSTS TO 50 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLDWATER...CELINA...
ST. HENRY...ST. MARYS...UNION CITY...NEW KNOXVILLE...NEW BREMEN...
CRIDERSVILLE...WAPAKONETA...ANSONIA...MINSTER AND BOTKINS.
ALSO...MENDON...NEPTUNE...MONTEZUMA...CARTHAGENA...NORTH DAYTON...
KOSSUTH...BULKHEAD AND CHICKASAW ARE NEAR THE PATH OF THIS LINE OF
DEVELOPING THUNDERSTORMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4054 8369 4015 8436 4016 8482 4042 8481
4073 8464 4073 8445 4069 8444 4069 8423
4066 8420 4065 8410 4065 8389 4082 8387
4081 8353
BINAUEvent by event
6 hail, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Auglaize
- When
- September 16, 1:42 PM EST to 1:46 PM EST
- Where
- Auglaize County, Waynesfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.600, -83.980
Large branches were reported down due to damaging thunderstorm winds.
Hail, Auglaize
- When
- September 16, 1:42 PM EST to 1:46 PM EST
- Where
- Auglaize County, Waynesfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.600, -83.980
Thunderstorm Wind, Logan
- When
- September 16, 2:20 PM EST to 2:25 PM EST
- Where
- Logan County, 2 mi SW of Bellefontaine
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 40.349, -83.797
Numerous trees were reported down due to damaging thunderstorm winds. Several barns were also damaged or destroyed along with some minor damage to a few homes.
Hail, Logan
- When
- September 16, 2:24 PM EST to 2:28 PM EST
- Where
- Logan County, Bellefontaine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.370, -83.770
Hail, Clark
- When
- September 16, 3:01 PM EST to 3:05 PM EST
- Where
- Clark County, 5 mi N of Springfield
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.992, -83.800
Thunderstorm Wind, Delaware
- When
- September 16, 3:15 PM EST to 3:25 PM EST
- Where
- Delaware County, 3 mi NNW of Powell to 5 mi ENE of Powell
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.210, -83.102
Trees were reported down around the area due to damaging thunderstorm winds. A portion of the roof was peeled off of the Olentangy High School gym. One woman was injured when a tree fell onto her home causing severe damage to the roof. The woman was taken to a nearby hospital for possible concussion.
Tornado, Delaware
- When
- September 16, 3:38 PM EST to 3:39 PM EST
- Where
- Delaware County, 2.91 mi SSW of Galena to 2.88 mi S of Galena
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 100 yd
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.179, -82.892
The tornado touched down and moved briefly along Big Walnut Road near the Hoover Reservoir. Trees were damaged along the path due to the tornado. In addition, a few shingles were torn off of a house. Based on the damage, wind speeds were estimated around 75 miles per hour.
Hail, Franklin
- When
- September 16, 3:40 PM EST to 3:45 PM EST
- Where
- Franklin County, 5 mi N of Grove City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.952, -83.080
Hail, Franklin
- When
- September 16, 3:56 PM EST to 3:59 PM EST
- Where
- Franklin County, 1.14 mi W of Grove City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.882, -83.101
Hail, Licking
- When
- September 16, 4:20 PM EST to 4:35 PM EST
- Where
- Licking County, Newark
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -82.400
Tornado, Fairfield
- When
- September 16, 4:52 PM EST to 4:56 PM EST
- Where
- Fairfield County, 1.29 mi WSW of West Rushville to 1.51 mi ESE of Rushville
- Rating
- EF0
- Path length
- 3.67 mi
- Path width
- 150 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.764, -82.473
The tornado touched down on Fairfield Union Road where tree and roof damage occurred. Damage associated with the tornado continued to the east until near County Line Road where another house had siding and roof damage from the tornado. Along this path there was additional tree damage and damage to a barn. Based on the damage, wind speeds were estimated around 75 miles per hour.
Tornado, Fairfield
- When
- September 16, 4:56 PM EST to 4:59 PM EST
- Where
- Fairfield County, 2.46 mi S of Stoutsville to 3.18 mi SSW of Oakland
- Rating
- EF1
- Path length
- 1.76 mi
- Path width
- 200 yd
- Continued into
- Pickaway, Oh (ILN)
- Property damage
- $60,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.565, -82.829
The tornado touched down in southwest Fairfield County near Dozer and Valentine Roads at 1656 EST. The tornado crossed into Pickaway County a half mile east of Valentine Road on Tarlton Road at 1659 EST. The tornado continued in Pickaway County until 1701 EST. The tornado lifted while near Tarlton. The tornado was on the ground for 1.76 miles in Fairfield County and on the ground for 1.09 miles in Pickaway County. The total path length of this tornado was 2.85 miles. The average path width was 200 yards. While in Fairfield County, two empty grain silo were picked up and tossed about 100 yards near Dozer and Valentine Roads. Some of the mechanical parts within the silo were ripped up from the foundation and tossed 15 yards from the silos. Further to the east, on the Fairfield County side of Tarlton Road, more significant damage occurred. Numerous trees were snapped and a few trees were uprooted in this area. A tree branch impaled the side of a home and was driven through the siding. Roof and siding damage also occurred at this location. At a neighboring property, up to twenty percent of the roof was lifted and windows had been blown out. There was also damage to the siding at this location as well. Further east along the south side of Tarlton Road in Pickaway County, additional structural and tree damage occurred. A parked tractor trailer was pushed over due to the tornado. A neighboring home suffered significant roof damage in which the roof became detached from the structure. An awning had been torn off the detached garage at this location and the entire garage structure was leaning slightly. Additionally, tree damage occurred further east along Tarlton Road. Property damage estimates in Fairfield County are around sixty-thousand dollars with crop damage estimated around two-thousand dollars. Property damage estimates in Pickaway County are around thirty-thousand dollars with crop damage estimated around two-thousand dollars.
Tornado, Pickaway
- When
- September 16, 4:59 PM EST to 5:01 PM EST
- Where
- Pickaway County, 1.06 mi NW of Tarlton to 0.4 mi NNE of Tarlton
- Rating
- EF1
- Path length
- 1.09 mi
- Path width
- 200 yd
- Property damage
- $30,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.559, -82.796
The tornado touched down in southwest Fairfield County near Dozer and Valentine Roads at 1656 EST. The tornado crossed into Pickaway County a half mile east of Valentine Road on Tarlton Road at 1659 EST. The tornado continued in Pickaway County until 1701 EST. The tornado lifted while near Tarlton. The tornado was on the ground for 1.76 miles in Fairfield County and on the ground for 1.09 miles in Pickaway County. The total path length of this tornado was 2.85 miles. The average path width was 200 yards. While in Fairfield County, two empty grain silo were picked up and tossed about 100 yards near Dozer and Valentine Roads. Some of the mechanical parts within the silo were ripped up from the foundation and tossed 15 yards from the silos. Further to the east, on the Fairfield County side of Tarlton Road, more significant damage occurred. Numerous trees were snapped and a few trees were uprooted in this area. A tree branch impaled the side of a home and was driven through the siding. Roof and siding damage also occurred at this location. At a neighboring property, up to twenty percent of the roof was lifted and windows had been blown out. There was also damage to the siding at this location as well. Further east along the south side of Tarlton Road in Pickaway County, additional structural and tree damage occurred. A parked tractor trailer was pushed over due to the tornado. A neighboring home suffered significant roof damage in which the roof became detached from the structure. An awning had been torn off the detached garage at this location and the entire garage structure was leaning slightly. Additionally, tree damage occurred further east along Tarlton Road. Property damage estimates in Fairfield County are around sixty-thousand dollars with crop damage estimated around two-thousand dollars. Property damage estimates in Pickaway County are around thirty-thousand dollars with crop damage estimated around two-thousand dollars.
Tornado, Hocking
- When
- September 16, 5:09 PM EST to 5:10 PM EST
- Where
- Hocking County, 1.43 mi WSW of Buena Vista to 0.76 mi SSW of Buena Vista
- Rating
- EF1
- Path length
- 0.97 mi
- Path width
- 150 yd
- Property damage
- $16,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.540, -82.693
The roof of a pole barn was lifted and carried away due to a tornado. Some roof remnants were found over a quarter of a mile away from the original structure. Two walls of the barn had also collapsed and a nearby dumpster was overturned. Additionally, significant tree damage occurred to large hardwood trees in the area. Minor roof damage occurred to a nearby home. Damage with this tornado was consistent with wind speeds around 90 miles per hour.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in West Virginia, September 16, 20101 death · 10 injured · $1.2 million · EF3 · 12 events
- Tornadoes and Hail in New York, September 16, 20102 deaths · 2 injured · $27 million · EF1 · 33 events
- Tornadoes and Hail in Ohio, September 16, 201020 injured · $5.1 million · EF3 · 10 events
- Tornadoes and Hail in Ohio, September 16, 2010$36 million · EF2 · 11 events
- Tornado and Damaging Winds in New Jersey, September 16, 20101 injured · $186,000 · EF1 · 13 events
- Tornado and Damaging Wind in Ohio, September 16, 2010$90,000 · EF1 · 2 events
- Flash Flooding and Hail in Texas, September 16, 2010$25,000 · 4 in hail · 24 events
- Damaging Wind in Arkansas, September 16, 2010$75,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, September 16 to 17, 2010$31,000 · 1 in hail · 7 events
- Damaging Winds in Pennsylvania, September 16, 2010$25,000 · 50 kt wind · 4 events
- Flood in Michigan, September 16, 2010$25,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 16, 2010106 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251463, 251464, 251476, 251478, 251486, 251482, 251493, 251484, 251485, 251487, 251492, 256303, 256305, 256299.